What Is Huffing? Man Found Dead in New York Beside 22 Aerosol Cans and One in His Mouth

A man has been found dead in New York City surrounded by almost two dozen aerosol cans, after he apparently “huffed” compressed air.

A friend discovered the 32-year-old face-down on his couch at his apartment in Manhattan, at around 2:00 pm Eastern time on Sunday, a source from the New York Police Department told the New York Post. First responders pronounced him dead at the scene.

The man was found beside 22 aerosol cans of compressed air and had one in his mouth.

The man’s death is the latest to be connected to inhalant abuse, in which individuals breathe products such as compressed air computer dusters in order to achieve a high. Earlier this month, Fox 9 News reported the death of a father from Minnesota who died after inhaling compressed air a few days before Thanksgiving. Dr. Travis Olives, associate medical director of the Minnesota Poison Control System, told the news outlet that he deals with around 300 cases a year. 

Spray paint can Spray pain cans are among products used as inhalants. Matthew Peoples/Flickr CC

At least 21 million Americans age 12 and older report having used inhalants at least once in their lives, according to the National Institute on Drug Abuse (NIDA). Children and young people are the demographic most likely to “huff” or “sniff” inhalants because they typically have less access access to other drugs.

Aerosols, solvents, gases and nitrates prescribed for chest pain are misused as inhalants. These include household items such as spray paints, glues and cleaning fluids, according to the American Addiction Center. Harmful chemicals such as toluene in aerosols and difluoroethane in compressed air cleaners are what cause the high, which lasts for a few minutes.

Users report a sensation of lightheadedness, euphoria and in some cases hallucinations. Inhalants can cause a person to slur their speech and lose coordination of their body. Such substances can cause sudden death by heart failure, suffocation, seizures and choking.

Long-term use can damage the liver and kidneys, cause limb spasms, delay behavioral development and result in brain damage.

If a person becomes addicted to inhalants, withdrawal symptoms can include nausea, tremors, irritability, problems sleeping and mood changes.



Join the Discussion